Alert archive / Iowa / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 4, 2023, 3:02 AM CDT for Adams County, Cass County, Taylor County, Iowa. It took effect at Apr 4, 2023, 12:00 PM CDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 3:02 AM CDT (08:02 UTC)
- In effect from
- Apr 4, 2023, 12:00 PM CDT
- Expired
- Apr 4, 2023, 6:20 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Adams County, IA, Cass County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 4:45 PM CDT | HAIL 1.5 | 2 E New Market, IA | TIME ESTIMATED. |
| Apr 4, 4:51 PM CDT | HAIL 1.75 | 4 E New Market, IA | GOLF BALL SIZED HAIL. |
| Apr 4, 5:06 PM CDT | HAIL 1.25 | Bedford, IA | |
| Apr 4, 6:20 PM CDT | HAIL 0.88 | Nodaway, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS83 KDMX 040802 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 302 AM CDT Tue Apr 4 2023 ...Critical Fire Weather This Afternoon and Evening... IAZ070-081-092-041615- /O.NEW.KDMX.FW.W.0001.230404T1700Z-230405T0100Z/ Cass-Adams-Taylor- 302 AM CDT Tue Apr 4 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF SOUTHWEST IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Cass County, Adams County, and Taylor County. * WIND...20 to 25 mph with gusts to 35 mph. * HUMIDITY...Falling to 25 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
3 follow-up statements
699 WWUS83 KDMX 041600 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1100 AM CDT Tue Apr 4 2023 ...Critical Fire Weather This Afternoon and Evening... IAZ070-081-092-050000- /O.CON.KDMX.FW.W.0001.230404T1700Z-230405T0100Z/ Cass-Adams-Taylor- 1100 AM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF SOUTHWEST IOWA... * AFFECTED AREA...Cass County, Adams County, and Taylor County. * WIND...20 to 25 mph with gusts to 35 mph. * HUMIDITY...Falling to 25 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
896 WWUS83 KDMX 041940 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 240 PM CDT Tue Apr 4 2023 ...Critical Fire Weather This Afternoon and Evening... IAZ070-081-092-050100- /O.CON.KDMX.FW.W.0001.000000T0000Z-230405T0100Z/ Cass-Adams-Taylor- 240 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF SOUTHWEST IOWA... * AFFECTED AREA...Cass County, Adams County, and Taylor County. * WIND...20 to 25 mph with gusts to 35 mph. * HUMIDITY...25 to 30 percent at times. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
541 WWUS83 KDMX 042320 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 620 PM CDT Tue Apr 4 2023 ...Red Flag Warning for Far Southwest Iowa Cancelled... .Relative humidity has increased and thunderstorms are moving through the area, ending the high fire danger for this evening. IAZ070-081-092-050030- /O.CAN.KDMX.FW.W.0001.000000T0000Z-230405T0100Z/ Cass-Adams-Taylor- 620 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING IS CANCELLED FOR THIS EVENING FOR FAR SOUTHWEST IOWA... The National Weather Service in Des Moines has cancelled the Red Flag Warning. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 3, 11:47 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 3, 11:47 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1147 PM CDT Mon Apr 3 2023 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Monday/ Issued at 244 PM CDT Mon Apr 3 2023 Key Messages: - Moderate risk for severe weather Tuesday over parts of eastern Iowa. Large hail and tornadoes possible. - Cooler and windy on Wednesday. - Warmer by end of the week and into the weekend. Lee side cyclogenesis has been slowly ongoing over eastern Colorado today as another potent upper level short wave begins to turn eastward from California and Nevada. This upper low will lift out and will be over western South Dakota and Nebraska by late Tuesday afternoon while the surface low amplifies and lifts into far northeast Kansas to far southwest Iowa during that time. The northward extent of the surface warm front trending further south than previously forecast and now looks to be near or even south of Interstate 80 by late Tuesday afternoon. That will first have a big impact on high temperatures Tuesday with much cooler/cloudy/dreary conditions north of the boundary and much warmer south with highs in the 70s to even low 80s. Dew points in the 60s will also be lifting north in the warm sector to aid increasing instability in that area. The elevate mixed layer(EML) will become increasing stout overnight and it appears that the elevated thunderstorm potential is on the lower end with any moisture available for initiation trapped below the EML above. If any elevated convection does develop late tonight, then better updraft accelerations for hail are more possible with increasing mid-level lapse rates over 9 C/km. Surface based convection is much more uncertain on Tuesday within the warm sector as uncertainty remains if the EML can be overcome, especially with the better kinematics such as the upper level short wave energy and upper level jet focus all to the north. Should storms develop in the warm sector, directional shear profiles, especially low level shear profiles, are stronger than with last Fridays event though the speed shear is not quite as strong. This would be favorable for supercells with large hail and tornadoes. That said, early supercells will likely cross the warm front with Bunkers Right Mover motions to the northeast near 50 kts, thus moving on the cold side then limiting tornado potential and becoming mostly hail at that point. Additional activation may occur during the evening in vicinity of the warm front as it lifts northeast through the area followed a bit later along the cold front as it sweeps across the area. Still some QLCS potential along the cold front and should the northeast storm motions maintain, the 0-3 km shear of 40-50 kts will be mostly realized leading to mesovortex potential and QLCS tornadoes. In addition, damaging winds would all be possible as well. Refer to SWODY2 for additional details. It will be colder and windy on Wednesday though at this point, it appears that the wind will remain just below wind advisory criteria. Generally warmer conditions will follow for the end of the week and into the weekend. There is another system arriving around Sunday that may bring more storms to the state. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1147 PM CDT Mon Apr 3 2023 VFR conditions this evening to give way to deteriorating conditions later tonight thru Tuesday with lowering cigs, increasing wind and precipitation chances as a strong surface low pressure center and associated warm front push deep moisture northward across the state of Iowa. Cigs will likely be widespread IFR to local LIFR by the late morning/midday hours on Tuesday at all of the TAF sites. CIGS to improve into the MVFR/VFR range by late afternoon Tuesday at KDSM/KALO, but remain in the IFR to local LIFR range at KFOD/KMCW/KALO through at least the evening hours. The current north to northeast wind will slowly switch and become more east to southeast by early Tuesday as the sfc warm front approaches the region. Chances for t-storms increase Tuesday afternoon/evening over much of Iowa. However, confidence levels on timing/locations of storms still remain too low to include anything more than VCTS in the KALO/KDSM/KOTM TAFs at this point. Some storms will likely become severe by afternoon/evening, with an outside threat of large hail, damaging winds, and even a few tornadoes. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Percha
Hazardous weather outlook, Apr 3, 2:57 PM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 257 PM CDT Mon Apr 3 2023 IAZ027-028-037>039-047>050-059>062-072>075-082>086-093>097-042000- Butler-Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union- Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose- Davis- 257 PM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is an Enhanced to Moderate Risk for severe thunderstorms from Tuesday afternoon into Tuesday night. Damaging winds, large hail and a few tornadoes are all possible with the expected storms during that time. Strong winds are expected later Tuesday night into Wednesday with gusts nearing 45 mph from time to time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely on Tuesday afternoon and evening. IAZ004>007-015>017-023>026-033>036-044>046-057-058-070-071-081- 092-042000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 257 PM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms remain in the forecast for Tuesday afternoon into Tuesday evening. A few storms may be severe with damaging wind and large hail along with an isolated tornado. Strong winds are expected later Tuesday night into Wednesday with gusts nearing 45 mph from time to time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon into the evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 6:59 AM CDT | Special Weather Statement | DMX | Wapello | 46 min |
| Apr 4, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Guthrie, Polk | 41 min |
| Apr 4, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 45 min |
| Apr 4, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 38 min |
| Apr 4, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Madison and 1 more | 49 min |
| Apr 4, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Decatur, Madison, Ringgold and 2 more | 40 min |
| Apr 4, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 52 min |
| Apr 4, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Polk, Union and 1 more | 50 min |
| Apr 4, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Worth | 39 min |
| Apr 4, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Jasper, Marshall, Polk, Story | 45 min |
| Apr 4, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 40 min |
| Apr 4, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Dallas, Guthrie, Madison and 1 more | 47 min |
| Apr 4, 6:48 PM CDT | Tornado Warning | DMX | Jasper, Lucas, Mahaska, Marion, Poweshiek, Warren | 42 min |
| Apr 4, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Poweshiek, Tama | 51 min |
| Apr 4, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 33 min |
Nearby
Red Flag Warnings in Iowa, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.